By Carolyn Crist
(Reuters Health) – Most patients who report having a penicillin allergy are not really allergic to this highly effective antibiotic, and they may be missing out on the best treatment for their condition as a result, according to a new patient resource published in JAMA.
Although 1 in 10 patients has a penicillin allergy noted in their medical record, many were misdiagnosed as children or are no longer allergic, the authors write.
“The ‘penicillin allergy’ label affects the antibiotic options available to patients, resulting in the use of alternative and often less effective antibiotics that can expose patients to unnecessary risks, so it is important for patients to know their true penicillin allergy status,” Dr. Erica Shenoy of Massachusetts General Hospital in Boston, coauthor of the patient resource, told Reuters Health.
About 32 million Americans have a recorded penicillin allergy, but about 95 percent of them don’t truly have the allergy, she said.
“When physicians believe they cannot prescribe penicillin or a related drug, they often turn to what we call ‘broader spectrum’ antibiotics,” she said in an email. “While these antibiotics may treat the patient, there is a cost, including increased risk of developing infections and the potential for antibiotic resistance.”
Available for free, the new patient page (https://bit.ly/2RR5NLk) offers practical answers to questions about penicillin and highlights misconceptions about the allergy. It also includes details about the allergy tests that can determine whether a person really is allergic to penicillin and related drugs.
The patient page is based on a report published in the same issue of JAMA that outlines recommendations for doctors to evaluate and manage penicillin allergies in their patients.The authors explain that penicillin belongs to a group of drugs called beta-lactam antibiotics that can be given by mouth or injection to treat bacterial infections. Most patients with a documented allergy were diagnosed as children because of a rash that was likely caused by a virus rather than an allergy. For those who did have a true penicillin allergy, about 8 in 10 are no longer allergic after a 10-year period.
Another source of confusion is that the term “allergy” is often used to also include intolerances and side effects, which are not the same thing. An allergy includes an immunological response that typically occurs with each exposure, versus a side effect or rash that happens one time, said the other coauthor of the patient resource, Dr. Kimberly Blumenthal of Harvard Medical School in Boston.
“Another common misconception is that it runs in families,” she told Reuters Health by email. “While there certainly are types of drug reactions that have a familial or genetic component, the penicillin allergy generally does not.”
If patients have a question about their penicillin allergy, they should talk to their doctor about a new evaluation. Skin testing may be helpful for patients with a history of hives, rash, swelling or shortness of breath. If an initial skin prick test is negative, a second intradermal test places the penicillin under the skin and is examined after 15-20 minutes. If that test is also negative, doctors may test an oral dose of penicillin while observing the patient to monitor the reaction.
For patients who have “low-risk” reactions such as headache, nausea, vomiting, itching or a family history of the allergy, skin tests may not be necessary, and the doctor may start with an oral dose of penicillin under observation.
“We should do what we can to remove these labels of penicillin allergy because it leads to better healthcare outcomes,” said Dr. David Lang of the Cleveland Clinic in Ohio. Lang, who wasn’t involved with this patient resource, is president-elect of the American Academy of Allergy, Asthma and Immunology.
“I’d advise patients to be proactive regarding the possibility that they may no longer be allergic to penicillin,” he told Reuters Health by phone. “Even though you may have had an adverse reaction in the past, an evaluation may lead to being de-labeled and could be in your best interest.”
SOURCE: https://bit.ly/2RR5NLk JAMA, online January 15, 2019.